Effects & Dangers of Injecting & Snorting Adderall
Adderall is a common prescription stimulant used to treat attention-deficit/hyperactivity disorder (ADHD) and narcolepsy, a rare sleep disorder.1 The medication contains a combination of dextroamphetamine and amphetamine.
As a medication, it is extremely effective; however, it is a controlled substance with a high potential for misuse and dependence.2 Widespread misuse of Adderall, especially among young adults, has raised alarm in the United States in recent years.3
This page will discuss the health risks of injecting and snorting Adderall, Adderall overdose signs, and how to get treatment for Adderall addiction.
Dangers of Snorting & Injecting Adderall
Adderall misuse takes many forms. It might be taking more than your recommended dose or taking it without a prescription. It might also take the form of modifying the route of ingestion, for example crushing up the pills and snorting or injecting it.
Taking Adderall in any way other than how it is prescribed is a very risky thing to do. It can not only produce more intense side effects but in high doses may induce aggressive or violent behavior as well as intense anxiety, paranoia, and psychotic episodes.
It also hastens the course of tolerance and dependence and increases the risk of becoming addicted.
Snorting Adderall (taking a stimulant intranasally) may cause numerous health issues such as:4
- Irritation and bleeding of the nasal mucosa.
- Frequent sinus infections.
- Perforation of the nasal septum.
Injecting Adderall can cause even more serious issues, including:4,5
- Track marks/puncture wounds.
- Skin infections.
- Inflammation of the heart lining (endocarditis).
Injecting drugs can also result in the introduction of insoluble particulate matter from the drug into the veins and the risk of serious medical issues like deep vein thrombosis (DVT) and pulmonary hypertension.6,7
One of the biggest risks of injecting drugs comes from sharing needles. This is very common among intravenous drug users, and it leads to the spread of life-threatening diseases like HIV and hepatitis C.4 In 2016, 2,224 new causes of HIV injection in the U.S. were attributed to injection drug use.8
Risk of Adderall Overdose
The risk of overdose on any substance is heightened when you attempt, by snorting or injecting the drug, to deliver it more quickly to the brain for a greater high.9
Crushing an extended-release medication like Adderall XR is particularly dangerous because the full dose, which is meant to be released over the course of several hours, becomes available for absorption into the bloodstream all at once.10
Symptoms of an Adderall Overdose
An Adderall overdose can result in death. Any time you suspect an overdose on an ADHD medication such as Adderall, seek emergency medical treatment. Overdose death is usually preceded by convulsions and coma.
Symptoms of an Adderall overdose can include:11
- Quickened breathing rate.
- Muscle spasms and twitching.
- Dangerously high fever.
- Abdominal cramping.
- Rhabdomyolysis (indicated by dark red or brown, cola-colored urine).
- Heart arrhythmias.
- Blood pressure changes.
- Collapse of arteries and veins.
A potentially fatal medical emergency, serotonin syndrome, may also result from Adderall toxicity. Symptoms include:11
- Changing mental status, such as agitation or hallucinations.
- Twitching of the muscles.
- Rapid heart rate.
- Abnormally high or low blood pressure.
Individuals with existing cardiovascular conditions, such as hypertension, arrhythmias, or history of heart failure, may be at greater risk of suffering severe cardiac events, especially in overdose, and should take caution in using this medication.11
Signs of Adderall Dependence and Addiction
Amphetamines generally have a significant misuse potential. The longer and more heavily they’re used, the more likely the individual will become dependent on them.11
When taken without a prescription, people tend to take more than what would be recommended in order to experience a high.
This may lead to the rapid development of tolerance (needing more to experience the subjective effects), dependence (needing the drug to avoid withdrawal), and addiction (inability to stop using the drug despite all the negative consequences).12
Some of the signs you may have a problem with Adderall include the following:4
- You have tried and failed to stop or cut down on your Adderall use.
- You spend a great deal of your time trying to get, use, or recover from Adderall.
- You experience cravings for Adderall.
- You neglect your personal obligations at home, school, or work because of your Adderall use.
- You keep using Adderall despite the apparent physical or mental health problems it causes.
- You get into more fights with family and friends because of your use.
- You have to keep taking more Adderall to feel the effects that you want.
- You experience withdrawal when you try to stop.
Adderall Addiction Treatment in Texas
Considering that snorting and injecting Adderall subject the individual to severe side effects, up the risk of overdose, and accelerate the processes of tolerance, dependence, and addiction, it’s clear to see just why misusing Adderall in these ways is so dangerous.
At Greenhouse Treatment Center, we can help you withdraw from Adderall comfortably and learn the skills you’ll need for long-term recovery. Our program also includes co-occurring disorder treatment, so if you’re suffering from mental health issues such as depression or anxiety, you’ll find the help you need within the program.
Holistic therapies, chef-prepared meals, and LGBTQ+ support are among the many features of our premier drug and alcohol treatment program. Begin your recovery today at our spa-like facility in the Dallas-Ft. Worth area.
Help is just a phone call away. If you or someone you love is suffering from Adderall addiction and are unsure of what to do, call us today at . Greenhouse Treatment Center, American Addiction Centers’ outpatient and inpatient drug rehab near Dallas, Texas, is ready to help you get the treatment you need.